Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 32, NWS Baltimore/Washington

May 29, 2002Grant County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 29, 2002, 7:48 PM EDT for Grant County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2002, 7:48 PM EDT (23:48 UTC)
Expired
May 29, 2002, 11:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Grant County, WV

The radar

The Sterling radar (KLWX), 148 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 292351
FFWLWX
WVC023-300300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
748 PM EDT WED MAY 29 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 1100 PM EDT.

* AT 738 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED       
  THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE TO MOVE OVER THE AREA.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS RAINFALL WILL CAUSE FLASH FLOODING 
BETWEEN BAYARD AND MOUNT STORM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 3930 7917 3910 7917 3920 7936

ABW/BMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:30 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 29, 3:30 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EDT WED MAY 29 2002

A CAP IS HELPING TO HOLD BACK CONVECTION A BIT A FEW STORMS HAVE
FIRED UP IN THE FAR W. WILL NEED TEMPS IN THE MID 80S AND SOME
OROGRAPHIC LIFT TO BREAK THE CAP FURTHER E. WL KEEP 30 CHC FOR TSTMS
OVR THE BLUE RDG AND ZONES TO THE W. IF STORM FIRE THEN WL HAVE
AGAIN HAVE SLOW MOVING STORMS THAT MAY PRODUCE LOCALIZED HEAVY RAIN
AND FLOODING. PW IS 1.3 THIS MORNING.

WL MENTION FOG AGAIN THE NEXT COUPLE OF OF NIGHTS/MORNINGS. WL LIGHT
WINDS AND HIGH DEW POINTS.

THU WL BE LIKE TDY. HOWEVER...CSTL LOW MOVG NWD MAY STRENGTHEN RDGG
OVR MID ATLC WHICH WUD LESSEN CHC FOR TSRA/S. WL CONT W/PC FCST FOR
WI HIDDEN 20 POP. THU NIGHT...TROPICAL SYSTEM REMAIN OFF COAST AND
MAY NOT AFFECT OUR CWA VERY MUCH AND WL GO MC WI 20 POPS FOR NOW. ND

FRI THRU WED....
SPC HAS SLGT CHC SVR FRI AS NEXT FNT APRCHS. AIR MASS SHOULD REMAIN
JUICED AND UNSTABLE. HI TEMPS WILL BE IN THE UPPER 80S AND WITH
HUMIDITY IT WILL SEEM EVEN HOTTER. LESS HUMID BEHIND FNT SAT AND
THAT WILL LIKELY BE MORE NOTICEABLE THAN THE 5 TO 10 DEGREE DROP IN
TEMPS. NEXT SYSTEM MOVES IN SUN NIGHT AS WARM FNT CROSSES AREA.
CDFNT AND LOW PRES TROF MOVE INTO FA TUE AND STALL OUT ACRS REGION.
SINCE WE ARE LOOKING 6 TO 7 DAYS OUT AND POSITIONING AND TIMING OF
FNT COULD CHANGE...JUST PUTTING CHC SHWRS FOR NOW. BMW

.LWX...
DC...NONE.
MD...FLOOD WATCH FOR WEDNESDAY FOR ZONES MDZ002>003.
VA...FLOOD WATCH FOR WEDNESDAY FOR ZONES VAZ021...VAZ025>031.
WV...FLOOD WATCH FOR WEDNESDAY FOR ZONES WVZ048>055.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:45 PM EDTFlash Flood WarningLWXGrant3 hr
May 29, 6:27 PM EDTFlash Flood WarningLWXGrant93 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.